Medicines That May Cause a Rash

Many prescription and non-prescription medicines can cause a rash. A few common examples are:

  • Antibiotics.
  • Aspirin, ibuprofen (Advil, Motrin), and naproxen (Aleve).
  • Pain medicines, such as codeine.
  • Seizure medicines.

If a rash occurs after you have begun a new medicine:

  • Call the doctor who prescribed the medicine to determine whether you should stop taking the medicine or take a different one. An appointment may not be necessary. Do not take another dose of the medicine until you have spoken to your doctor.
  • If you are taking a non-prescription medicine, stop taking it. Call your doctor if you feel you need to continue taking the medicine.

ByHealthwise Staff
Primary Medical Reviewer William H. Blahd, Jr., MD, FACEP - Emergency Medicine
Adam Husney, MD - Family Medicine
Martin J. Gabica, MD - Family Medicine
Specialist Medical Reviewer H. Michael O'Connor, MD, MMEd, FRCPC - Emergency Medicine

Current as ofOctober 5, 2017

Is it an emergency?

If you or someone in your care has chest pains, difficulty breathing, or severe bleeding, it could be a life-threatening emergency. Call 9-1-1 or the local emergency number immediately.
If you are concerned about a possible poisoning or exposure to a toxic substance, call Poison Control now at 1-800-567-8911.

Thanks to our partners and endorsers: